Living the Letterboxed Life (Originally published 11/4/12)

“I was aware after ten days of taking it (lithium), that I had letterboxed” — Richard Dreyfuss

When I went to Four Winds I met many people, but one of the most important was the nurse practitioner who would be handling all of my medications and prescriptions. When I met her, we discussed the plethora of medications I was on for various conditions and diseases. We went through the list of sixteen meds — from aspirin to Xanax. The only psych meds I was on were Abilify and Xanax. The Xanax was for the panic attacks from which I often suffered. I took the Xanax as needed, but never more than two pills per day; otherwise I was risking physical addiction. Abilify is generally used as an add-on drug for treating depression. I had been back on it for 6 days after not taking it for over 3 months. I was feeling slightly better. Of course “slightly better” is a relative term. In this case, it meant I was slightly less suicidal. I still had a plan, but no real intent to go through with it.

The nurse practitioner mentioned putting me on a mood stabilizer. I figured she would put me back on Lamictal. I was a little surprised when a couple of days later I found myself on lithium. My only knowledge of lithium was its reputation of being a “zombie drug,” meaning it turned patients into complacent, drooling zombies. I knew a couple of other people in the program were on lithium and they all seemed quite functional, so I figured that was just a common misconception. I was mostly right.

Lithium has several side effects, and I listened carefully as the nurse practitioner went over them with me. First, people on lithium must have regular blood work to check the lithium levels in the body, or the levels can build up to toxicity. Also, since lithium is a salt it causes dry mouth and with that, increased thirst and frequent urination. Lithium can also cause slight hand tremors and a slightly dazed feeling. I pretty much developed these symptoms. The dry mouth and urination were easily managed, although I was drinking water practically by the gallon. The hand tremors were very slight and barely perceptible, but eating soup became a bit of a challenge. The dazed feeling was also manageable, but I did notice that in the middle of conversations I would blank on a word for a few seconds. There was, however, one other side effect I wasn’t prepared for, the “Letterbox Effect.”

I first heard the term letterboxed while watching Stephen Fry: The Secret Life of the Manic Depressive in which Fry not only discusses his struggles with bipolar disorder, but also interviews several celebrities about their experiences as well. One of the celebrities interviewed was Richard Dreyfuss, who was diagnosed as bipolar and has been on lithium since the early seventies. He realized that lithium not only prevented deep depression, but also any sense of elation and euphoria. He said he had to accept that his life was letterboxed like a movie on tv. There was nothing at the very top or on the very bottom. All his emotions were in the middle, and he was able to accept that and get on with his life and career.

So even though lithium isn’t quite the zombie drug that I initially pictured, it is just that in a certain sense. It is not an easy adjustment to make. Things that should make me sad, and justifiably so, often don’t. For example, my son lives 130 miles from me. Needless to say, I miss him. I’m allowed that. It’s not depression, I miss my son, and occasionally it makes me sad, but I can’t hit that lower register on the emotional scale. The same way when I talk to him on the phone, or see him in person, there is no sense of elation or joy that he has always given me. Don’t get me wrong, I am happy to see him, but that over-the-top elation is missing, so that’s my trade-off. I do better with depression, but my life is letterboxed. Am I comfortable with this? I don’t know. If I’m not, I can always talk to my therapist and see about going back on Lamictal instead. Lamictal seemed to work well before. Or I can just stop taking my meds again. That worked out well for me before, didn’t it?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s